Advertisement

Pharmacy News

CDC, FDA Advise Not Using Products Made by New England Compounding Center

[Updated 9 p.m. EDT October 5, 2012]

Cheryl A. Thompson

BETHESDA, MD 04 Oct 2012—With the death toll from a nationwide outbreak of meningitis at five, two federal agencies today recommended that all health care personnel cease using any product made by New England Compounding Center.

Thirty-five people to date have been diagnosed with meningitis after receiving an epidural injection of preservative-free methylprednisolone acetate suspension prepared by the Massachusetts-based compounding pharmacy, Benjamin Park of the Centers for Disease Control and Prevention (CDCExternal Link) said during an October 4 news conference. Specimens from five of these people were found to contain fungus.

Park, a medical officer specializing in fungal diseases, said CDC and FDA "out of an abundance of caution" advise against further use of any of the pharmacy's products.

In addition, he said, CDC wants clinicians to contact all patients who received a methylprednisolone acetate injection from any of the three lots that the pharmacy recently recalled. The purpose is to identify patients who have mild symptoms not typical of meningitis, such as new or worsening headache without fever or neck stiffness, or symptoms of infection at the injection site.

"If patients are having new or worsening symptoms, even mild symptoms, they should be evaluated immediately," Park said.

The three lots, according to the Massachusetts Board of Registration in Pharmacy, are 05212012@68, 06292012@26, and 08102012@51.

The board reported that the Framingham-based pharmacy shipped the vials—all containing 80 mg of methylprednisolone acetate per milliliter of preservative-free solution—to facilities in 23 statesExternal Link.

Ilisa Bernstein, director of the FDAExternal Link Office of Compliance, said agency personnel detected fungal contamination in a sealed vial of finished methylprednisolone acetate suspension at the pharmacy.

The process to identify the fungus is under way, she said.

Aspergillus fumigatus was isolated from 1 of the 25 patients in Tennessee, according to the state health commissioner. Biopsy samples from 2 other patients have fungi that appear to be Aspergillus species.

Park said cases have been reported so far in 6 states.

Tennessee, on September 21, was the first to report a case, he said.

"Unfortunately, despite the current recall, we expect to see additional cases as this investigation unfolds," Park said. "However, it is possible that if patients are identified soon and started on appropriate antifungal therapy, some of the unfortunate consequences may be averted."

Bernstein said the pharmacy voluntarily shut down operations on Wednesday.

The same day, according to the state board of pharmacyExternal Link, New England Compounding Center agreed to recall all "in use date" drug products prepared for intrathecal administration.

Bernstein emphasized that FDA's investigation and inspection are still ongoing.

The agency's district director for the Northeast, Mutahar Shamsi, said he could not comment on whether the pharmacy tested the sterility of the methylprednisolone acetate injection before distributing the vials.

Although three FDA-registered companies manufacture preservative-free methylprednisolone acetate injection for the U.S. market, only one of them has had the 80-mg/mL product available since May, said Erin R. Fox, who directs the University of Utah Health Care group that provides content for the ASHP Drug Shortage Resource Center.

She said Pfizer Inc. has had 80-mg/mL Depo-Medrol available at all times. But, she added, there has not always been a supply available for all the National Drug Codes that correspond to the 80-mg/mL product.

Sandoz Inc. and Teva Parenteral Medicines Inc., which are generic drug companies, have not had methylprednisolone acetate injection available for months, Fox said.

 

Contact Us
For questions, comments, or more information on this article, please contact the ASHP News Center at newscenter@ashp.org.
Advertisement